Anaphylaxis in Association with Heparin-Induced Thrombocytopenia

$48.00 plus tax (Refund Policy)

Download / Buy Article:

Abstract:

Heparin is almost universally used as an anticoagulant during hemodialysis. Rare but serious side effects of heparin therapy include heparin-induced thrombocytopenia (HIT) and anaphylaxis, and these may lead to significant mortality and morbidity if left unrecognized. We are reporting a patient who developed HIT followed by an anaphylactoid reaction. This 8-year-old girl with Joubert's syndrome developed end-stage renal disease secondary to nephronophthisis. She had a Permacath double-lumen hemodialysis catheter placed in the right internal jugular vein and was started on hemodialysis using an Asahi B10 65 Dialyzer on 1/28/03. The platelet count at that time was 246 × 103/mL. Beef lung heparin was used for anticoagulation. She was admitted for living related donor renal transplant on 2/10/03 but was found to be thrombocytopenic with a platelet count of 49 × 103/mL. The transplant was postponed, a sepsis work-up was performed, and she was started on antibiotics pending culture results. Hemodialysis was continued with heparin anticoagulation, and despite an improvement in the platelet count she had an acute anaphylactoid reaction 2 days later. The reaction occurred 20 min after starting her hemodialysis treatment and presented as acute onset of bronchospasm, agitation, and chest discomfort. She improved with nebulized albuterol and subcutaneous epinephrine. A review of her records revealed that she had received 6 hemodialysis treatments. The platelet count on 2/3/03, after 3 hemodialysis treatments, had been 242 × 103/mL and on 2/8/03 after 5 treatments the platelet count was 72 × 103/mL. HIT with anaphylaxis was suspected. Heparin was discontinued and the platelet count had returned to normal within 2 days. The diagnosis was confirmed by a positive heparin-associated antibody test. While HIT is recognized as a complication in 1–5% of patients treated with heparin and has been well described in the literature, we could only find 2 reported cases of heparin-induced anaphylaxis and in both cases there was accompanying thrombocytopenia. This patient further illustrates a possible linkage between these two phenomena. HIT is an important cause of thrombocytopenia in a patient on hemodialysis and continued exposure to heparin may induce anaphylaxis.

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1492-7535.2004.0085bz.x

Affiliations: Childrens Hospital, University of Texas Medical Branch, Galveston, TX, U.S.A.

Publication date: January 1, 2004

Related content

Tools

Favourites

Share Content

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more